Drought, Parmer
- When
- May 1, 12:00 AM CST to May 31, 10:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The month of May saw significant improvements in drought conditions for some areas with little change or other areas. Areas across the southern South Plains and extreme southwestern Texas Panhandle mostly remained in exceptional (D4) drought conditions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The month of May saw significant improvements in drought conditions for some areas with little change or other areas. Areas across the southern South Plains and extreme southwestern Texas Panhandle mostly remained in exceptional (D4) drought conditions. The remainder of the area saw these significant improvements in drought conditions due to widespread rainfall. Much of the South Plains saw a two category reduction to severe (D2) drought while the Rolling Plains saw a one category reduction to extreme (D3) drought conditions.
Typically May weather was observed this year with numerous severe thunderstorm events with large hail, tornadoes, and heavy rainfall. The rainfall that came during May was the first significant precipitation in approximately nine months for the region. Several heavy rain events occurred during the month which is typically one of the wettest months on average. Areas that improved generally saw around 100 to 150 percent of normal precipitation. The areas which saw little to no reduction remained below 100 percent of normal. Outside of thunderstorms areas, winds were generally on the decrease which also resulted in a significant reduction in fire weather potential through the month. Also, contributing to the lower fire weather potential was a significant green-up of fuels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 5:51 PM CST, 6 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 651 PM CDT Sat Apr 30 2022 .AVIATION... VFR and generally light winds will prevail this evening and tonight. Winds will increase out of the southeast early Sunday morning with a broken deck of low clouds expected to approach the region from the south near sunrise. A period of MVFR ceilings is possible through late morning at KLBB but confidence in the areal extent of low cloud cover remains uncertain at this time. Mid-level cloudiness will increase through the day at all sites with strengthening southeast surface flow, and a few widely scattered light showers will be possible through early afternoon as well. Confidence is fairly high that convection will develop to the west of the terminals on Sunday afternoon, moving eastward and likely impacting the terminals Sunday evening. While this is just beyond the scope of this TAF cycle, aviators should plan for severe thunderstorms on Sunday evening. Very large hail along with very strong and erratic winds will be possible at all terminals late Sunday afternoon through Sunday night, with more specific details on timing coming in subsequent TAF cycles. /DWK && .PREV DISCUSSION... /issued 221 PM CDT Sat Apr 30 2022/ POTENTIALLY SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED TOMORROW... SHORT TERM... A low amplitude upper level high pressure ridge axis will transition slowly east across the area tonight. Surface high pressure credited for today's cooler temperatures will edge east and low level southeast flow will develop. A quiet weather night will follow. Sunday morning will see a warm frontal boundary to our south lifting fairly quickly northward in response to deepening surface low pressure along the lee-side of the southern Rockies as vigorous upper level low pressure rolls through the Great Basin. Dry air will quickly give way to improving dewpoints and also deepening moisture, and also could lead to a smattering of light showers Sunday morning, maybe even a rumble of thunder with the lift over the warm front. This possible shower activity Sunday morning is unlikely to cause significant rainfall or stabilizing enough to impact late afternoon developments. Meanwhile, a surface dryline will develop pretty far west, probably along the Mescalero ridge just east of the Pecos River, then mix east during the afternoon. This dryline should remain near or west of the New Mexico border through the day Sunday, but also appears capable of serving as a focus for thunderstorm development by early to mid Sunday afternoon. Storm generation Sunday afternoon will be most likely near the dryline, but also could occur as mixing develops in the now warm and moist low level southeast sector lying across the area. In addition, solutions indicate a mid and upper level speed maximum crossing the Texas Panhandle and northern South Plains that should add extra lift and further weaken the already weak low level capping inversion. Anyway, solutions are in fair agreement on a risk for severe thunderstorms, somewhere between isolated and scattered, developing by mid or late Sunday afternoon mainly across the western South Plains, then spreading northeast at around 30 knots towards the central South Plains and southern Texas Panhandle. Instability is expected to be fairly high, with 2000 to 2500 Joules per Kilogram along with around 40 knots or more of bulk shear. So we agree with the Day 2 SPC Severe Weather Outlook indicating a risk for very large hail, damaging wind, and even a conditional tornado threat owing to healthy looping hodographs on the Caprock that may spread into the Rolling Plains as storms trend east and perhaps upscale. See more below. RMcQueen LONG TERM... Severe convection is expected to be ongoing Sunday evening/night across the Caprock and Rolling Plains with generally an eastward motion regardless if movement is governed by advection or propagation. The low-level jet (LLJ) will begin to strengthen by sunset to near 35-45 kt while remaining backed to the southeast to south-southeast, enlarging hodograph concavity across the South Plains and Rolling Plains with 0-1-km and 0-3-km mean storm-relative helicity values increasing to near ~150 J/kg and ~300 J/kg, respectively. Locally 300+ J/kg of SRH in the 0-3-km layer will be possible amidst an influx of high theta-e inflow-layer air as mean mixing ratios increase to near 14 g/kg owing to the magnitude of backed surface/low-level storm-relative wind vectors. During this time, anvil-level storm-relative flow will begin to weaken and veer as the high-level jet streak moves northeastward into the central Great Plains, which will have effects against entrainment magnitudes and enhance precipitation-loading within updrafts as ventilation is reduced. With anvil-level storm-relative winds decreasing below 40 kt late Sunday, classic to hybrid-HP supercells with strong low- and mid-level mesocyclones will be possible with a very high threat of producing extremely large hail up to three inches in diameter (e.g. baseball size or slightly larger) in addition to damaging downdrafts between 70-80 mph. If discrete, right-moving propagation is fully realized then the risk for tornadoes will increase across the southern Texas Panhandle into the majority of the South and Rolling Plains after sunset. Exact mesoscale details during this time will be contingent on how the convective morphology earlier in the day pans out; however, confidence is high with scattered, severe convection and related significant-severe hazards persisting after dark across most of the CWA. Convection should begin to clear the Rolling Plains near or after midnight, with the possibility of cold pool mergers and upscale growth into a Mesoscale Convective System beforehand as the LLJ veers. The core of the mid/upper-level trough is forecast to eject over the central Great Plains by Monday morning, with the dryline rapidly mixing eastward and out of the CWA. Vertical mixing heights will ascend into the mid-levels; however, downward momentum transport speeds will be offset as the bulk of the more-amplified mid-level flow remains displaced far north of the CWA. Therefore, only breezy, westerly winds between 15-25 mph with locally higher gusts are expected on Monday with temperatures ranging in the upper 80s to lower 90s from west-to-east. Critical fire weather conditions will develop during the afternoon hours due to the combination of breezy winds, hot temperatures, and very low relative humidity. A cold front will move in from the north overnight Monday into Tuesday, with much cooler temperatures to follow on Tuesday as highs peak generally in the middle-upper 70s to perhaps the lower 80s across the southwestern South Plains with benign weather as a low-amplitude ridge moves over the central CONUS. Global NWP guidance remains in agreement with a potent mid/upper-level cyclone rotating over the Great Basin and central Rocky Mountains by mid-week, with the possibility of a triple point developing in the west-central Great Plains which will ultimately dictate the position of the dryline, which remains nebulous at this time. Therefore, broad PoPs were maintained across the CWA with shear vectors supporting supercell wind profiles on Wednesday. Another weakening cold front is forecast to move through the region by early Thursday as the mid/upper-level cyclone moves towards the Upper Midwest, with low-amplitude ridging building behind with benign weather heading into next weekend. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 30/05/09
Hazardous Weather Outlook National Weather Service Lubbock TX 658 PM CDT Sat Apr 30 2022 TXZ021>044-020000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 658 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The risk for severe thunderstorms will increase Sunday afternoon and evening. A few severe thunderstorms are expected to form across the western South Plains during the afternoon and then spread through the eastern South Plains, southern Panhandle, and Rolling Plains by Sunday evening. These thunderstorms will have the potential to produce extremely large hail, damaging winds, and even a few tornadoes. Locally heavy rainfall will also be possible. Elevated to critical fire weather conditions are possible across the region on Monday as hot, dry, and breezy weather returns to the area. Thunderstorms may return to portions of the area on Wednesday. Some of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Sunday.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021362, 1021363, 1021364, 1021365, 1021366, 1021367, 1021368, 1021369, 1021370, 1021371, 1021372, 1021373, 1021374, 1021375, 1021376, 1021377, 1021378, 1021379, 1021380, 1021381, 1021382, 1021383, 1021384, 1021385.